Cirrhosis Support Group

Cirrhosis is a consequence of chronic liver disease, most commonly caused by alcoholism and hepatitis C. Ascites is the most common complication of cirrhosis and is associated with a poor quality of life, increased risk of infections, and a poor long term outcome. Liver damage from cirrhosis cannot be reversed, but treatment can stop or delay further progression and reduce complications.

0 Online
0 Online

Weak Legs/Nerve Damage

Hey everyone. My legs have been becoming weak. I also feel some nerve pain and other sensations. It's really beginning to bother me. I don't know if it's Neuropathy or what. I've heard about some peoples legs deteriorating due to Cirrhosis. Can anyone shed some light on this for me? Being the info-hound I am. But yeah, if anyone can educate me more on this it would be great. Experience is the best teacher b/c Liver and nerve complications can be very abstract and hard to pinpoint and explain.

Thanks.

Replies

deleted_user
deleted_user

I am far from the pro on this but do you have any back issues that would create you leg issues? If you have a pinched nerve, herniated disc or ddd that could cause this or do you think its strickly muscles wasted away from the cirrhosis?

This is truly something I would address with my Dr and if they do not know where it is coming from then I would ask for testing such as nerve studies, etc. to see where the problem comes from. I guess some would say it does not matter but to me it does.

I have major back issues and have had sugery. I have MS too. For some time, it was just said it did not matter which illness was causing my left leg to drag at times. I had a consult with a Neuro Surgeon to get an opinion because I had a new level that had pressure of a nerve. The Dr said that I needed to be very careful as the damage to the nerve that was causing the leg to be weak and sometimes worse was going to be permanent if I was not careful.

Sorry for all that info that you did not want. I just wanted to be sure to encourage you to try to find the specific source of the issue just in case it something that needs to be and can be corrected.
deleted_user
deleted_user

Thank you for the info gam. I do have some nerve issues with my back. I was x-ray'd and my PCP said nothing was irregular. Could it be that an MRI is needed to study the nerves? To my knowledge x-rays do not show nerves.
Also, I am loosing weight... What a mess? I guess I gotta get better or croak, lol
cirrhosis does cause muscle wasting/ nerve damage?
deleted_user
deleted_user

Also, couuld you define "ddd?"
How is your Doc recommending you to be careful with your nerves?
I am already find that staying off ,my feet helps... Is this what is suggested?

Thanks again.
deleted_user
deleted_user

Iam very new at this cirrhosis thing but I do know since my hubbys belly has blown up he is also complaining of what sounds like a nerve in his leg/hip area says it goes numb and burns starts at the hip and shoots down the leg.
deleted_user
deleted_user

ddd is just getting older and refers to degenerative disc disease in the back. Sorry for not typing that out for you.

You are right, a regular xray will not show any soft tissue issues or nerves. It will only show bone structure so its pretty useless unless you have a specific break or arthritis that shows up.

I would discuss this with my Dr and see if he would order the MRI or at least a CT scan of your back. He needs to be aware of the weight loss too.

I have titanium screws and rods in my lumbar spine from the 3rd disc down. Now I have a disc that is out and pressing on the nerve at the 2nd level which is causing pressure on the nerve.

Surgery was suggested to remove the hardware that is there and re do it with stuff to include the 2nd level down. I am not up to doing that right now and am concerned because there are never any guarantees that things wil be better.

SO for now, I try to be careful and not lift, etc that will aggravate the disc and cause more issues. If that ceases to work after time, I will have no choice but to have surgery again.

mair, with this much fluid on your husband, he is bound to have some issues with many things. Will they do a paracentesis and drain some of the fluid off of him?

From what I have learned from reading and from the people here, there can be a lot of muscle deterioration with cirrhosis. WIth muscles not holding the back correctly and I am sure your husband is not as active as he once was due to his health issues and that can always add to back problems.

It sounds like the hip pain and down the leg is some pressure on the sciatic nerve. Its a fairly large nerve that comes out of the spine and goes down the leg which is why he is feeling the pain and numbess there.

Certain simple exercises can help but with his fluid buildup like it is, I am not sure just what he is able to do to relieve the pressure on the nerve but I would make his Dr aware of this issue as it can lead to permanent nerve damage and if you can avoid that, it would be best.

Having the extra weight on his tummy is likely throwing his back out. Kind of like when we are in our 8th and 9th month of pregnancy:)

Again, let me tell yall that I have learned SO much from the people here on the forum about cirrhosis so I could help my sister.

The back issues are my own.....unfortunately but I think if i had to choose between the two, I'd take what I have. I have learned a lot about it from my own experiences and I worked with a great group of Neurosurgeons and Neurologists before I had to give up working. From working with them, I really did gain so much knowledge that has been helpful to me since I was and am dealing with spine issues.

My best to both of you and the ones you are caring for...even if its yourself:)
deleted_user
deleted_user

My hubby does not have back problems,but has the pain and sensations and weak legs. His weak legs are from muscle loss,caused by lack of protien,caused by his cirrhosis. I don't know the cause of the pain and the doctors simply say the pain and sensations he is feeling is just a part of cirrhosis,,I don't know the whys. I also thought Nueropathy,but I don't know for certain the reason for pain and the sensations.
deleted_user
deleted_user

I am major guilty here but anytime your abdominal muscles are weak, you are most likely going to have back issues in time. Our stomach muscles support the back big time and I have let myself get so out of shape which is a big no no for me because of the surgeries. So I understand the muscles deterioration and cirrhosis but if its at all possible try to keep your abdominals a little in shape even if its doing isometric type exercises instead of sit ups, etc. By isometric (I had to learn this:) ) its kind of holding your stomach muscles tight to a count of ten and release and repeat. This is very helpful for those of us that can't do a regular routine.
deleted_user
deleted_user

I,v been in chronic pain for years and thought it was just getting older wrong. from having HCV & cirrhosis your bile ducts secrete don't remember medical term, a milk type substance that clogs small blood veins in the hands, feet, hips any joint and the eyes. Both my hips left ankle makes it hard to get a round and forget driving. There is also the RF factor rheumatoid arthritis and osteoporosis, that factors into the mix. Been reading & researching since diagnosed have one of the best Hepatologist in the country and he keeps me very informed now! I am also in a ESLD pain study, there has not been one to date so maybe this study will help others. I take Oxycodone 5ml for severe pain about 3 to knock it out the rest of the time I'll suffer and fight it!
deleted_user
deleted_user

Shannon, could you or anyone else explain more about this "milky substance" the liver secretes that clogs small veins? Perhaps a name because I would like to know more and this is the first I've heard about it. Do they prescribe meds for it?
I have not been diagnosed with cirrhosis yet, but I've had hepatitis and figure I at least have some form of it. Maybe residual???
deleted_user
deleted_user

Well there we go again! I just keep learning so much from you people and again, thank you.

This substance you mention sounds as if it would lead to artherosclerosis (sp?) or hardening of the arteries. Is that right? If it decreases circulation then it seems that would be the long term effects on extemities but I am just so overwhelmed with what I keep learning.

This would certainly create sensation issues, etc. in feet, legs and hands.

If you remember what this is called, please post it for us.

Thanks again
deleted_user
deleted_user

I had severe leg pain,I wouldswell from acites and I also developed lumps in my legs due to a3 different protien deficianties they were superficial thrombosis but caused horrible pain theywould scab and rip theskin theysentme to a dermatologist before they knewwhat it was exactly where he did a few skin biopseis one of them never healdactually grew3 cm.in diameter and became infected a surgeon had to debrid this spot and it wound up being 3 1/2 cm deepwe had yo do 2 wet to dry dressing changes a day the most intence pain i ever felt. I finally they putme on coumidin and once i recieved my transplant it actually started to heal.sice the transplant I have no more lumps andmy les are getting strong once more. good luck and wish you all well
deleted_user
deleted_user

That is good news. When did you have your transplant? HOpe you don't mind me asking.

I understand the wound care and dressing changes as we had to do those with my Mom when she had surgey on her leg to increase circulation and then developed a MRSA infection. It was a horrible thing for her and she was such a brave soul through it all!

It must be such a blessing to see the positive things happening to your body after having to watch it respond so slowly to healing,e tc. before your transplant.

God bless you!